November 30, 2016
Families are gathering for the holidays. People are seeing each other for the first time in possibly a long time. But something just doesn’t seem quite right with one family member.
The loved one who maybe lost a job recently seems to have lost weight and looks like she hasn’t slept — or showered — in days.
She may be dealing with instability in her life, or she may also be struggling with an opioid addiction to pain medication or heroin, which has become an epidemic both locally and nationally.
From 2000 to 2014, pain medication overdoses increased 198 percent and heroin overdoses 671 percent in the Finger Lakes region, according to data analysis from Finger Lakes Health Systems Agency. Drug abuse locally spans age, race and ethnicity and locality: Overdoses are increasing in both urban and rural communities.
That is why families and friends should be on watch for signs of addiction. Lori Drescher, a recovery coach in Rochester whose son is in the process of recovering from a heroin addiction, said her family missed seeing signs.
“I don’t know if we were in denial, or if we ignored it, or if they were so subtle,” Drescher said. “I think as a parent, the last thing you want to associate your child with is drug use.”
Drescher said paraphernalia is a clear indication of drug use: small plastic baggies, rubber bands or shoelaces used as tourniquets, burnt spoons and cotton balls used as filters to reuse needles. Other tell-tale signs include having prescription bottles belonging to other people.
Past use of oxycodone or hydrocodone-based prescription medicine or drug use such as marijuana is also a red flag because it many times precedes an opioid addiction, Drescher said.
Frequent sleep, such as nodding off at the dinner table, is a clue that an addiction might be present.
“With opioids in particular, there will be a shift away from normal focused patterns of eating and sleeping,” said Cathy Saresky, vice president of Catholic Family Center’s Restart Services.
When eating patterns have changed, there might be accompanying weight loss or weight gain, she noted. Other physical changes include constricted/pinpoint pupils, difficulty breathing, dry mouth or dry nose, slow movement, a lack of hygiene and puncture marks on arms, legs or other parts of the body.
Having a frequently recurring flu-like illness, with nausea and vomiting, diarrhea, sweating, shaking and joint pain, can be a sign of opioid withdrawal. Withdrawal may also be accompanied by mood changes including instability, nervousness, paranoia and anxiety.
“With any addiction, you are looking for changes in peer groups, friends, changes in appearance, grades, changes in participating in family activities,” said Jennifer Faringer, director of the National Council on Alcoholism and Drug Dependence–Rochester Area.
Other signs include behaviors that isolate the person from family and friends, including arriving late, leaving early and making up excuses to miss activities.
“Behavioral changes are sometimes what people notice before the physical changes,” said Elizabeth Kingsley Curran, director of admissions at East House, which serves people with mental illness and/or substance abuse disorders. “You might see some changes in personality related to social withdrawal.”
Secretive behavior, such as lies or stealing, might give an indication that the person is hiding something. Signs such as missing medicine, money or jewelry shouldn’t be ignored or explained away, she said.
For individuals caught in addiction, “Lies become the truth, and because they kind of convince themselves that the lies are the truth, they are extremely convincing,” Drescher said.
Recovery specialists say successful treatments for opioid addictions are available.
Amy Kotlarz is a communications specialist with Common Ground Health. Contact her at 585-224-3121, email@example.com or on Twitter at @amykotlarz.
This column was originally published in the Democrat and Chronicle and is reprinted with permission.